Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 8, NWS Flagstaff, AZ

July 2, 2016Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 2, 2016, 4:04 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2016, 4:04 PM MST (23:04 UTC)
Expired
Jul 2, 2016, 4:30 PM MST
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:15 PM MSTHAIL 0.7Munds Park, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

794 
WUUS55 KFGZ 022304
SVRFGZ
AZC005-025-022330-
/O.NEW.KFGZ.SV.W.0008.160702T2304Z-160702T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
404 PM MST SAT JUL 2 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 430 PM MST

* AT 403 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER
  MUNDS PARK...OR 9 MILES NORTHEAST OF SEDONA...AND MOVING SOUTHEAST AT
  25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MUNDS PARK.

THIS INCLUDES INTERSTATE 17 BETWEEN MILE MARKERS 311 AND 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3492 11173 3499 11164 3490 11141 3476 11155
TIME...MOT...LOC 2303Z 302DEG 20KT 3492 11165 

$$

TC
1 follow-up statement
464 
WWUS55 KFGZ 022331
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
431 PM MST SAT JUL 2 2016

AZC005-025-022337-
/O.EXP.KFGZ.SV.W.0008.000000T0000Z-160702T2330Z/
YAVAPAI AZ-COCONINO AZ-
431 PM MST SAT JUL 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN YAVAPAI AND SOUTH
CENTRAL COCONINO COUNTIES WILL EXPIRE AT 430 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING IS NOW APPROACHING LAKE MARY
ROAD BETWEEN MORMON LAKE AND HAPPY JACK AND HAS WEAKENED BELOW
SEVERE LIMITS...HOWEVER REMAINING FAIRLY STRONG, CAPABLE OF
PRODUCING DIME TO NICKEL SIZED HAIL, AND HEAVY RAIN.

LAT...LON 3492 11173 3499 11164 3490 11141 3476 11155
TIME...MOT...LOC 2327Z 302DEG 20KT 3492 11165 

$$

TC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:40 PM MST, 24 minutes earlier.

Area forecast discussion, Jul 2, 3:40 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
340 PM MST SAT JUL 02 2016

.SYNOPSIS...Expect active monsoon weather into this evening. By
Sunday, drier westerly flow across Arizona will bring drier and
warmer conditions to the area heading into next week.

&&

.DISCUSSION...A somewhat linear convective feature formed this
afternoon along a convergence zone formed in the wake of last nights
outflow and a developing s/wv ridge to our west. This feature is
nearly aligned along the I-40 corridor, which is problematic for
travelers this afternoon.

After this evening, drier mid-level air and anticyclonic flow is
evident to our west on water vapor imagery. Additionally, warmer
temperatures aloft will develop through at least Monday with this
s/wv ridge.

At the same time, long wave troughing develops over the northwest
United States, providing a prolonged period of drier and stable flow
over the southwest. A brief intrusion of monsoon moisture may return
Wednesday or Thursday, but then right back to dry westerlies
heading into next weekend.

The net result is a period of mainly dry and warmer conditions after
today.

&&

.AVIATION...For the 00Z Package...until 03z Sun expect scattered
shra/tsra and isold +tsra along and north of the Mogollon Rim and
isolated coverage elsewhere. Strongest storms will contain mvfr/ifr
conditions and gusty winds. Showers and thunderstorms ending aft 03z
Sun. Aft 18z Sun isolated thunderstorm coverage for areas above 6500
feet with fair wx elsewhere. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...For Sunday and Monday, a drier and more stable
westerly flow will bring decreasing shower and thunderstorm coverage
to northern Arizona. Storm motion on Sunday will be from the west to
the east.

Tuesday through thursday...Only daytime and isolated storms are
expected across ponderosa forests through the period as dry westerly
flow increases across the area. Elsewhere very dry with afternoon
minimum humidities below 15 percent.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson
AVIATION...DL
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 2, 3:57 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
357 PM MST SAT JUL 2 2016

AZZ015-038-022330-
OAK CREEK AND SYCAMORE CANYONS-WESTERN MOGOLLON RIM-
357 PM MST SAT JUL 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL COCONINO COUNTY...

AT 356 PM MST...A STRONG THUNDERSTORM WAS LOCATED OVER MUNDS PARK...OR
9 MILES NORTHEAST OF SEDONA...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MUNDS PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 17 BETWEEN MILE MARKERS 314 AND 328.
 STATE ROUTE 89A BETWEEN MILE MARKERS 377 AND 380.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3491 11176 3502 11168 3494 11149 3481 11158
TIME...MOT...LOC 2256Z 302DEG 20KT 3494 11167

TC

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:06 PM MSTSpecial Weather StatementFGZ39 min
Jul 2, 3:18 AM MSTAreal Flood AdvisoryFGZGila117 min
Jul 2, 3:31 AM MSTSpecial Weather StatementFGZ29 min
Jul 2, 3:58 AM MSTSpecial Weather StatementFGZ47 min
Jul 2, 4:20 AM MSTFlash Flood WarningFGZGila, Yavapai2 hr
Jul 2, 4:33 AM MSTSpecial Weather StatementFGZYavapai42 min
Jul 2, 4:56 AM MSTSpecial Weather StatementFGZ49 min
Jul 2, 5:17 AM MSTSpecial Weather StatementFGZYavapai43 min
Jul 2, 5:41 AM MSTSpecial Weather StatementFGZ49 min
Jul 2, 5:48 AM MSTSpecial Weather StatementFGZ57 min
Jul 2, 6:32 AM MSTSpecial Weather StatementFGZGila43 min
Jul 2, 6:45 AM MSTFlash Flood WarningFGZGila, Yavapai2 hr
Jul 2, 3:57 PM MSTSpecial Weather StatementFGZ33 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.